Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
149 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes depression while on anabolic steroid?

Answered by
Dr.
Dr. Chintan Solanki

Psychiatrist

Practicing since :2007

Answered : 2406 Questions

default
Posted on Mon, 23 Feb 2015 in Sexual Health
Question: Hi

I am on a course of anabolic steroids, and am still on the cycle. Usually, in my understanding, depression is only a side effect once one comes off. However, I have developed symptoms of depression, which over the last 2 weeks have gone from mild to severe.

Is it safe for me to go onto an anti-depressant like Welbutrin? It was suggested to me by a therapist.
doctor
Answered by Dr. Chintan Solanki 4 hours later
Brief Answer:
You can take welbutrin but after consultation of a psychiatrist

Detailed Answer:
Hello,

Thanks for writing to us.

I can understand your concern. Many patients on anabolic steroid get depression.
You are right that if symptoms are there since more than 2 weeks, it requires treatment.

Wellbutrin is a good drug and it has no significant interaction with steroid. It is almost safe to take it.

I would like to say that any anti depressant should be taken after consulting psychiatrist. Your diagnosis of depression can be confirmed and you can have prescription of antidepressant.
All medicines have own side effetcs. By chance any significant side effect occurs, your treating psychiatrist can help you immediately.
For how much duration should it be taken, how to stop and if not responding to some anti depressant , what other medicines can be given etc all depend on severity of depression.Psychiatrist can help in such aspects.

Psychotherapy and behaviour therapy also can help and may decrease the need of medicines.You can simultaneously go for that.
If your therapist is not psychiatrist , please consult psychiatrist and go ahead.

Hope I have answered your query, I will be happy to help further.

Regards,
Dr.Chintan Solanki.

Above answer was peer-reviewed by : Dr. Yogesh D
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,  
Treatment/Therapy ,  

Recent questions on  Behaviour therapy

doctor1 MD

I have anxiety for over 7 years and I didn't have any problem talking to people and now I do

doctor1 MD

Hi there! As i recover from multiple anxiety disorders something occurs to me that id like to ask about. Recently, i got the feeling that i was...

doctor1 MD

Hi. I am 26yr old male my problem is related to anxiety , stress and depression , also when I took with people, I got scared as if they tell me...

doctor1 MD

My son is a recovering drug addict with severe anxiety and depression issues. Also, has massive panic attacks. Someone recommended dialectical...

doctor1 MD

adhd treatment

My son is about 38 months old. We consulted multiple doctors and therapists and havent received an positive response or improvement...

doctor1 MD

I've had jaw alignment problems all my life. I have sleep apnea, teeth grind, and facial pain. I have tried CPAP for sleep apnea for months, but I...

doctor1 MD

I am suffering anger problem, rage and severe insomnia. Please suggest some medication which i surely take consulting a doctor. I live in a place...